Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Apr 28, 2024, 2:09 AM CDT for Linn County, Miami County, Kansas; 5 counties in Missouri. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2024, 2:09 AM CDT (07:09 UTC)
- Expired
- Apr 28, 2024, 8:52 AM CDT
- In force
- 7 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 30 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:00 AM CDT | FLASH FLOOD | 4 E Windsor, MO | Delayed report. State Highway 52 closed from flash flooding near Pepper Creek. Time estimated from radar and dispatch report. |
| Apr 28, 5:00 AM CDT | FLASH FLOOD | 1 Ssw Urich, MO | Flooding was observed on Route K near South Grand River. Many adjacent county roads also closed from flooding. Time estimated from radar. |
| Apr 28, 5:00 AM CDT | FLASH FLOOD | 3 W Archie, MO | Delayed report. Flooding closed Route A near Shipley Road. Time estimated from radar and dispatch report. |
| Apr 28, 5:30 AM CDT | FLASH FLOOD | Blairstown, MO | Delayed report. Route N flooded near Big Creek, forcing its closure. Time estimated from radar and dispatch reports. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 111 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.5
The text
As transmitted.
216
WGUS53 KEAX 280709
FFWEAX
KSC107-121-MOC013-037-083-101-159-281415-
/O.NEW.KEAX.FF.W.0006.240428T0709Z-240428T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
209 AM CDT Sun Apr 28 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Northern Linn County in east central Kansas...
Southeastern Miami County in east central Kansas...
Western Pettis County in central Missouri...
Northern Bates County in west central Missouri...
Cass County in west central Missouri...
Northern Henry County in west central Missouri...
Southern Johnson County in west central Missouri...
* Until 915 AM CDT Sunday.
* At 209 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sedalia, Warrensburg, Harrisonville, Peculiar, Louisburg, Windsor,
Knob Noster, Holden, Adrian, Garden City, La Cygne, Whiteman Air
Force Base, Archie, La Monte, Drexel, Linn Valley, Cleveland,
Leeton, Urich and Freeman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3839 9495 3868 9461 3874 9412 3882 9350
3886 9319 3861 9325 3851 9351 3844 9407
3836 9461 3830 9506
FLASH FLOOD...RADAR INDICATED
$$
731 follow-up statement
550
WGUS73 KEAX 281352
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
852 AM CDT Sun Apr 28 2024
KSC107-121-MOC013-037-083-101-159-281402-
/O.CAN.KEAX.FF.W.0006.000000T0000Z-240428T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS-Miami KS-Bates MO-Cass MO-Henry MO-Johnson MO-Pettis MO-
852 AM CDT Sun Apr 28 2024
...FLASH FLOOD WARNING FOR NORTHERN LINN AND SOUTHEASTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS, WESTERN PETTIS COUNTY IN CENTRAL
MISSOURI AND NORTHERN BATES, CASS, NORTHERN HENRY AND SOUTHERN
JOHNSON COUNTIES IN WEST CENTRAL MISSOURI HAS BEEN REPLACED WITH A
FLOOD WARNING...
&&
LAT...LON 3839 9495 3868 9461 3874 9412 3882 9350
3886 9319 3861 9325 3851 9351 3844 9407
3836 9461 3830 9506
$$
BTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 12:33 AM CDT, 1 hour 36 minutes earlier. Its key messages:
- Thunderstorms with heavy rain will affect the area overnight. Flooding/flash flooding will be the main hazards.
- Heaviest rainfall looks to be south of I-70
- Additional thunderstorms are possible this afternoon. Coverage looks more scattered in nature. Threat of severe weather also looks lower.
Area forecast discussion, Apr 28, 12:33 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1233 AM CDT Sun Apr 28 2024
.KEY MESSAGES...
- Thunderstorms with heavy rain will affect the area overnight.
Flooding/flash flooding will be the main hazards.
- Heaviest rainfall looks to be south of I-70
- Additional thunderstorms are possible this afternoon. Coverage
looks more scattered in nature. Threat of severe weather also
looks lower.
&&
.MESOSCALE...
Issued at 1224 AM CDT Sun Apr 28 2024
A strong low-level jet has developed and has led to a northward
shift of the strongest thunderstorms. This should shift the axis
of the heaviest rainfall across the southern sections of the
forecast area, generally south of the I-70 corridor. The threat
of severe weather looks low through the remainder of the night
as we've expended much of the potential instability. But the
low-level jet is transporting abundant moisture northward so
it's possible we'll see another 1-3 inches of rainfall in the
heaviest axis in the southern forecast area. As a result,
flooding and flash flooding will be the main concerns going
through the overnight hours and into the morning hours.
&&
.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024
Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.
Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.
Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.
Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1215 AM CDT Sun Apr 28 2024
Showers and storms will continue to impact the terminals across
eastern KS and western MO through the overnight hours. Radar
shows coverage has increased over eastern KS and will move
eastward over the next several hours. Showers and storms should
start to decrease in coverage after sunrise as the focus of low-
level jet shifts eastward. But additional scattered showers and
storms may develop tomorrow afternoon as the main front starts
to push through the area. It's looking like storms should move
east of the terminals after 00Z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this afternoon for MOZ006>008-015>017-
020>025-028>033-037>040-043>046-053-054.
KS...Flood Watch through this afternoon for KSZ025-057-060-102>105.
&&
MESOSCALE...CDB
DISCUSSION...
AVIATION...CDBHazardous weather outlook, Apr 27, 4:36 AM CDT, 21 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 436 AM CDT Sat Apr 27 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-280945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 436 AM CDT Sat Apr 27 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possible this evening into tonight. All modes of severe weather will be possible including large hail, damaging winds, and a few tornadoes. An additional 1 to 3 inches of rain will be possible which may lead to flash and river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of strong to severe thunderstorms will continue Sunday. Large hail, damaging winds gusts, and a few tornadoes will all be possible. Heavy rain and flash flooding will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 27, 11:56 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1156 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM Flash Flood 2 S Gibbs 40.07N 92.41W
04/27/2024 Adair MO Dept of Highways
State Route E closed due to flooding along
Bear Creek.
&&
SAWLocal storm report, Apr 28, 12:05 AM CDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1205 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Tstm Wnd Dmg 3 N Ballard 38.40N 94.14W
04/27/2024 Bates MO Utility Company
Several reports of power outages east of
Adrian. Time estimated from radar.
&&
CMSLocal storm report, Apr 28, 12:08 AM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1208 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Tstm Wnd Dmg 3 SSE Belton 38.77N 94.51W
04/27/2024 Cass MO Utility Company
Downed power lines and power outages near
195th Street. Time estimated from radar.
&&
CMSLocal storm report, Apr 28, 12:13 AM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1213 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM Tstm Wnd Dmg Bunceton 38.79N 92.80W
04/27/2024 Cooper MO Utility Company
Scattered reports of power outages
throughout Cooper County. Time estimated
from radar.
&&
CMSLocal storm report, Apr 28, 12:22 AM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1222 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM Tstm Wnd Dmg 5 WSW Sedalia 38.68N 93.31W
04/27/2024 Pettis MO Utility Company
Downed power lines and power outages near
Quisenberry Road. Time estimated from radar.
&&
CMSLocal storm report, Apr 28, 12:39 AM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1239 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Hail 2 S Maryville 40.32N 94.87W
04/27/2024 E1.25 Inch Nodaway MO Public
Social media report of half dollar size near
Maryville. Time estimated from radar.
&&
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:06 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 39 min |
| Apr 27, 7:29 PM CDT | Tornado Warning | EAX | Linn | 31 min |
| Apr 27, 7:39 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 51 min |
| Apr 27, 7:48 PM CDT | Flash Flood Warning | EAX | Linn | 6 hr |
| Apr 27, 7:56 PM CDT | Areal Flood Advisory | EAX | Miami | 3 hr |
| Apr 27, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 43 min |
| Apr 27, 9:46 PM CDT | River Flood Warning | EAX | Linn | 5 days |
| Apr 27, 9:46 PM CDT | River Flood Warning | EAX | Linn | 6 days |
| Apr 27, 11:40 PM CDT | Special Weather Statement | EAX | Linn | 35 min |
| Apr 28, 12:34 AM CDT | Flash Flood Warning | EAX | Linn | 8 hr |
| Apr 28, 5:24 AM CDT | River Flood Warning | EAX | Miami | 69 hr |
| Apr 28, 8:52 AM CDT | Areal Flood Warning | EAX | Linn, Miami | 9 hr |
| Apr 28, 8:54 AM CDT | Areal Flood Warning | EAX | Linn | 9 hr |
| Apr 28, 5:40 PM CDT | Areal Flood Warning | EAX | Linn | 6 hr |
| Apr 27, 7:30 PM CDT | Flash Flood Warning | EAX | Adair, Carroll, Chariton, Linn, Livingston, Macon and 1 more | 6 hr |
| Apr 27, 8:15 PM CDT | Tornado Warning | EAX | Bates, Cass | 45 min |
| Apr 27, 8:31 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 44 min |
| Apr 27, 8:35 PM CDT | Tornado Warning | EAX | Cass, Henry, Johnson | 40 min |
| Apr 27, 9:07 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 38 min |
| Apr 27, 9:11 PM CDT | Tornado Warning | EAX | Henry, Johnson, Pettis | 34 min |
| Apr 27, 9:21 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 58 hr |
| Apr 27, 9:34 PM CDT | River Flood Warning | EAX | Ray | 49 hr |
| Apr 27, 9:34 PM CDT | River Flood Warning | EAX | Carroll | 3 days |
| Apr 27, 9:34 PM CDT | River Flood Warning | EAX | Cooper | 46 hr |
| Apr 27, 9:34 PM CDT | River Flood Warning | EAX | Cooper | 63 hr |
| Apr 27, 9:40 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 12 days |
| Apr 27, 9:40 PM CDT | River Flood Warning | EAX | Chariton, Macon | 55 hr |
| Apr 27, 9:41 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 64 min |
| Apr 27, 9:49 PM CDT | Tornado Warning | EAX | Johnson, Pettis | 26 min |
| Apr 27, 9:50 PM CDT | River Flood Warning | EAX | Buchanan | 47 hr |
| Apr 27, 10:10 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 80 min |
| Apr 27, 10:51 PM CDT | Tornado Warning | EAX | Cooper | 39 min |
| Apr 27, 11:04 PM CDT | Special Weather Statement | EAX | Bates | 26 min |
| Apr 28, 1:19 AM CDT | Areal Flood Warning | EAX | Adair, Carroll, Chariton, Linn, Livingston, Macon | 17 hr |
| Apr 28, 1:42 AM CDT | River Flood Warning | EAX | Howard | 28 hr |
| Apr 28, 3:42 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 60 hr |
| Apr 28, 6:51 AM CDT | River Flood Warning | EAX | Clay, Platte | 7 hr |
| Apr 28, 6:53 AM CDT | River Flood Warning | EAX | Jackson | 7 hr |
| Apr 28, 7:21 AM CDT | River Flood Warning | EAX | Adair, Macon, Putnam, Schuyler | 16 hr |
| Apr 28, 11:07 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 12 days |
| Apr 28, 12:03 PM CDT | River Flood Warning | EAX | Platte | 45 hr |
| Apr 28, 12:23 PM CDT | River Flood Warning | EAX | Clay, Ray | 26 hr |
| Apr 28, 5:03 PM CDT | River Flood Warning | EAX | Linn, Livingston | 41 hr |
| Apr 28, 5:08 PM CDT | River Flood Warning | EAX | Cooper, Howard | 4 days |
| Apr 28, 6:50 PM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 3 days |
Nearby
Flash Flood Warnings in Missouri, 2024Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.